High Wind, Southern Rocky Mountain Front
- When
- April 27, 5:45 AM MST
- Where
- Southern Rocky Mountain Front forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
Dellwo MSCN measured non-thunderstorm 60 mph wind gust.
Strong west winds accompanied by an upper-level disturbance brought high winds to much of north-central Montana and caused impacts to travel for high-profile vehicles.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Strong west winds accompanied by an upper-level disturbance brought high winds to much of north-central Montana and caused impacts to travel for high-profile vehicles.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Apr 27, 4:20 AM MST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 520 AM MDT Sat Apr 27 2013 AVIATION SECTION UPDATED .DISCUSSION... Today through Monday...Quiet and windy weather will continue Saturday with strong winds along the Rocky Mountain Front and Central Montana plains. Expect strong winds to pick up over much of Central Montana by Saturday morning. Winds look to easily hit high wind criteria along the Rockies with the adjacent plains also having a good shot. With conditions fairly dry across the region isolated areas of blowing dust may also be possible. With strong winds and relative humidity below 20 percent this afternoon this event may cause localized fire weather concerns as mentioned in the below fire weather section. Otherwise clouds will continue to increase over the area ahead of a cold front pushing in from the northwest Saturday afternoon. Isolated to scattered rain and snow showers are possible through early Sunday over portions of Southwest and South Central Montana in the wake of this front. There may also be a few lighting strikes over Southwest Montana but overall convective coverage does not look to be far reaching. Expect winds to pick up once again on Monday ahead of an incoming trough from the west. Expect scattered precipitation over Central and Southwest Montana from this trough with likely down-slope effects over much of the plains. Temperatures will remain warm today before cooling 5 to 10 degrees each of the next two days. Monday Evening through Saturday...Latest model solutions for this period continue to indicate the broad upper-level trof responsible for the cooler temperatures and precipitation on Mon is forecast to remain over MT thru midday Wed. As flow aloft switches to northwest over central and southwest MT, bands of additional moisture dropping southward behind the trof axis will generate areas of light snow Mon night into early Tues morning. As temps warm above freezing Tues aftn, precip over the central plains/valleys will switch to rain/snow mix or light rain, with light snow in the higher elevations. Models also kept trend of much cooler temps as initial cold air push with the front on Mon will be reinforced with additional cool Canadian air on Tues, resulting high temps only reaching the low/mid 40s on Tues. The gusty winds expected on Mon will also decrease steadily on Tues as the core of 130 mph jet stream winds moves into ID/WY. Look for improving conditions beginning Wed aftn as the last remnants of the trof exits into the Dakotas and a strong high pressure ridge centered off the CA coast builds through our region and into southwest Canada. As winds aloft switch to the west, marked warm air advection will push temps back into the mid/upper 60s for Thurs through Sat. Expect mostly dry conditions for the latter half of the week as well. The GFS model does try to bring a weak disturbance and some Pacific moisture thru the east side of the ridge, producing scattered showers on Sat, but given its better consistency the past few days, will stick with the ECMWF model and its precipitation-free outlook for the time being. Waranauskas && .AVIATION... UPDATED 1120z. VFR conditions with widespread strong winds over central and north central MT expected today. Weak upper-level disturbance currently moving thru central MT is producing BKN-OVC clouds above 15000 ft. These clouds will push eastward this morning giving a few hours of SKC to SCT high clouds. Next area of moisture should cross the Continental Divide later this morning, bringing a return of mid-level (around 12000-15000 ft) ceilings through this aftn. Winds will be gusty along/north of a KHLN-to-KLWT line to the US/Can border from late morning into this evening. Gusts of 30-35 kts will cover much of that area, with 40-50 kts likely from KGTF to KCTB and along the Rocky Mtn Front. Waranauskas && .FIRE WEATHER... The warm and dry airmass over central MT combined with expected widespread strong winds will bring increased fire weather concerns today. Though greenup has begun in some areas and several locations received some beneficial moisture over the past week, the primary concern is that accidental or planned fire starts in lower elevation grasslands and agricultural areas may find enough drier fine fuel to spread quickly, especially with the gusty winds this afternoon. Caution is strongly urged around any open burning activity through tonight. Waranauskas && .PRELIMINARY POINT TEMPS/POPS... GTF 73 43 65 42 / 0 10 10 10 CTB 69 38 61 37 / 0 0 10 10 HLN 73 44 65 40 / 0 10 10 10 BZN 74 40 67 35 / 0 10 20 10 WEY 64 33 60 31 / 0 10 30 10 DLN 72 40 65 36 / 0 10 20 10 HVR 75 42 67 41 / 0 0 10 10 LWT 71 41 63 37 / 0 10 20 10 && .TFX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING until Midnight MDT tonight Cascade...Central and Southern Lewis and Clark...Eastern Glacier...Eastern Pondera...Eastern Teton...Liberty...Northern Rocky Mountain Front...Southern Rocky Mountain Front...Toole. && SHORT TERM...GUSTAFSON LONG TERM...WARANAUSKAS AVIATION...WARANAUSKAS weather.gov/greatfalls
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 346 AM MDT SAT APR 27 2013 MTZ009-010-012-014-044>046-048-049-281000- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-CASCADE- CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON- 346 AM MDT SAT APR 27 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING IS IN EFFECT THROUGH SATURDAY NIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... REPORTS OF STRONG WINDS OR WIND DAMAGE ARE GREATLY APPRECIATED. MTZ008-011-013-015-047-050>055-281000- BEAVERHEAD-HILL-CHOUTEAU-MADISON-BLAINE-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 346 AM MDT SAT APR 27 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUIRED.
7 high wind. Local standard time, as filed.
Dellwo MSCN measured non-thunderstorm 60 mph wind gust.
Two Medicine DOT measures non-thunderstorm wind gust of 84 mph with sustained winds of 56 mph.
Cut Bank ASOS measures non-thunderstorm wind gust of 64 mph.
Measured non-thunderstorm wind gust of 58 mph at Goldstone Automated site. Sustained winds averaging 41 mph.
Non-thunderstorm wind gust of 61 mph measured at a weather station 17 miles north of Chester.
Public measured non-thunderstorm wind gust of 58 mph 21 miles southeast of Cascade. Newspaper also reported a semi tractor-trailer was totaled when it was flipped over by a strong gust of wind at 1815 LDT 5 miles west of Cascade. Injuries unknown.
Sweetgrass DOT measures non-thunderstorm wind gust of 63 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448474, 448473, 448475, 448477, 448476, 448479, 448478.